Illinois, 2022

Flash Flood in Illinois, July 7, 2022

July 7, 2022 · NWS ILX · 1 event in 1 county or zone

A complex of thunderstorms developed along a stalled frontal boundary over Missouri during the pre-dawn hours of July 7, 2022. These storms progressed into Illinois, producing isolated flooding in eastern Illinois during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of thunderstorms developed along a stalled frontal boundary over Missouri during the pre-dawn hours of July 7, 2022. These storms progressed into Illinois, producing isolated flooding in eastern Illinois during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 12:01 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 7, 12:01 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
101 PM CDT Thu Jul 7 2022

.SYNOPSIS...
Issued at 1108 AM CDT Thu Jul 7 2022

Unsettled weather will continue across central Illinois through
Friday. A couple rounds of thunderstorms will occur. While not all
locations will pick up beneficial rainfall, some spots along and
south of a Rushville...to Springfield...to Mattoon line could see
heavy rain and localized flash flooding. After that, cooler and
drier conditions will be on tap for the weekend.

&&

.UPDATE...
Issued at 1108 AM CDT Thu Jul 7 2022

A stationary frontal boundary extending from central Missouri
southeastward across southern Illinois will serve as the focus
for two rounds of convection over the next 24 hours.

The first round is currently ongoing...as evidenced by 1545z/1045am
radar imagery showing thunderstorms with torrential rain across
eastern Sangamon County into western Christian County. These cells
will continue to track E/SE and will likely maintain their
current strength or even intensify early this afternoon as they
cross I-57 and encounter a more unstable airmass poised just to
the south. Based on current radar trends and latest RAP/HRRR data,
it appears areas along/east of I-57 stand the best chance of
seeing scattered strong to severe storms this afternoon as the
current storm cluster exits the KILX CWA into Indiana. Meanwhile
further west, trailing stratiform rain with embedded thunder will
gradually diminish, but will leave behind a stable airmass
unlikely to support additional development later today.

Round two will occur later tonight as low pressure tracks along
the frontal boundary and a nocturnal jet enhances
lift/instability. A threat for heavy rainfall and localized flash
flooding will develop, although the exact location remains in
question. Current indications suggest along/south of a
Rushville...to Springfield...to Mattoon line, but will wait for
further model guidance before making the final call.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT Thu Jul 7 2022

Surface analysis is a little messy this morning, but it appears that
the west to east quasi-stationary frontal boundary is positioned
from roughly Kirksville, MO to Evansville, IN as of 2 AM. Scattered
showers and storms coincide with this boundary, which is primarily
being fed by a 35 kt LLJ that stretches from the southern Plains
into northern Missouri. Heavy rainfall is possible in spots with the
storms moving ESE or parallel to the boundary. The SPC HREF LPMM has
localized spots of 2-3"+ over parts of northern Missouri into
western IL through about midday today, which isn't surprising with
PWATs of 2-2.5" and warm cloud depths between 4-4.5 km. Although the
highest amounts look to stay just west of our area, we will need to
keep an eye on the heaviest storms that train over the same areas,
especially where heavy rains fell in southern Sangamon and Christian
counties yesterday evening. Not expecting much in the way of severe
weather with this round as shear is weak, though a few of these
storms may be capable of producing gusty winds at times.

The frontal boundary looks to slowly lift northward later this
morning into afternoon as an upper wave migrates from the central
Plains toward Iowa throughout the day. Shower and storm activity
should wane some with the loss of the LLJ later this morning, but a
few subtle waves will likely support additional thunderstorm
clusters to migrate along the front into early afternoon. Better
chances for showers and storms return later tonight into Friday
morning as a thunderstorm complex associated with the
aforementioned upper shortwave moving into Iowa approaches the
area. Slightly better shear and suitable instability may support a
few strong to marginally severe storms with this system capable
of strong wind gusts. Heavy rainfall will also be a concern with
PWATs remaining climatologically high for this time of the year.
Most guidance suggests the highest amounts will fall somewhere
from a Quincy to Mattoon line. A Flash Flood Watch may need to be
considered for some of these counties ahead of tonight's round of
storms, especially if heavy rain occurs from convection this
morning/afternoon.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 319 AM CDT Thu Jul 7 2022

The frontal boundary sags further south on Friday, keeping shower
and storm activity possible at times. Temperatures will be
seasonable once again, though dewpoints will keep things feeling
uncomfortable. Surface high pressure works into the Great Lakes
Region going into the weekend, acting to push the front south of the
area and putting an end to precipitation. East-northeast flow sets
up this weekend on the south side of the high, bringing the return
of 60s dewpoints on Saturday and 50s by Sunday. The weather looks
pretty benign and seasonable through the weekend and into early next
week with small precipitation chances possibly creeping back in by
Tuesday with a cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Jul 7 2022

1750z/1250pm radar imagery shows initial band of convection along
a KBMI to KIH2 line. Have maintained thunder mention at KBMI/KDEC
through 19z and at KCMI through 20z. Once the storms depart, dry
conditions are expected at the terminals through the remainder of
the afternoon into the evening. The next round of convection will
develop across northern Missouri later this evening, then will
spread eastward into central Illinois overnight. Exact placement
of the strongest storms still remains in question: however, CAMs
are beginning to suggest a KUIN to KSPI to KDEC axis. As such,
have introduced thunder and reduced visbys to 2-3 miles at
KSPI/KDEC between 06z and 15z as one or more clusters of storms
track across that area. Further north, have not hit visbys as hard
as much of the convection may remain south of the I-72 TAF sites.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Barnes
Hazardous weather outlook, Jul 7, 11:17 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1217 PM CDT Thu Jul 7 2022

ILZ027>031-036>038-041>046-053-055-057-081100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Douglas-Edgar-
1217 PM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Showers will come to an end early this afternoon...followed by a lull
in rain chances until later tonight when another round of showers and
thunderstorms arrives. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be ongoing Friday morning, then will
tend to diminish by afternoon. While widespread severe weather is not
expected, a few of the storms could potentially produce damaging wind
gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Moultrie-Coles-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
1217 PM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A cluster of thunderstorms will track along and south of a Decatur to
Marshall line early this afternoon. Widespread severe weather is not
expected: however, a few of the cells could produce gusty winds,
hail, and torrential downpours.

After a lull in rain chances from mid-afternoon through this evening,
another round of storms will arrive late tonight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be ongoing Friday morning. While widespread
severe weather is not expected, a few of the storms could potentially
produce damaging wind gusts and hail. The primary threat however will
be heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Local storm report, Jul 7, 11:20 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1220 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       1 W JEROME              39.76N 89.69W
07/07/2022  M1.47 INCH       SANGAMON           IL   PUBLIC

&&
Local storm report, Jul 7, 11:41 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1241 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       SOUTH JACKSONVILLE      39.71N 90.24W
07/07/2022  M1.50 INCH       MORGAN             IL   MESONET

1225 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
07/07/2022  M1.58 INCH       FULTON             IL   MESONET

            RAINFALL THIS MORNING.

&&
Special weather statement, Jul 7, 11:45 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1245 PM CDT Thu Jul 7 2022

ILZ068-071830-
Crawford-
1245 PM CDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of Crawford County
through 130 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oblong, or 10 miles west of Robinson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hardinville around 1255 PM CDT.

Other locations in the path of this storm include Robinson, New
Hebron, Flat Rock and Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3892 8753 3890 8752 3889 8754 3886 8755
      3885 8754 3885 8794 3906 8795 3908 8760
      3906 8757 3900 8758 3900 8757 3899 8758
      3896 8751
TIME...MOT...LOC 1744Z 272DEG 26KT 3896 8792

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Barnes
Local storm report, Jul 7, 11:56 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       3 SSW SWEETWATER        40.02N 89.72W
07/07/2022  M1.37 INCH       MENARD             IL   MESONET

&&

07
Special weather statement, Jul 7, 12:03 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
103 PM CDT Thu Jul 7 2022

ILZ062-066>068-071>073-071830-
Clay-Richland-Effingham-Jasper-Lawrence-Cumberland-Crawford-
103 PM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of northwestern
Lawrence, southwestern Crawford, Jasper, Richland, southeastern
Cumberland, Clay and southeastern Effingham Counties through 130 PM
CDT...

At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheeler to near Xenia. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Xenia around 110 PM CDT.
  Flora around 115 PM CDT.
  Newton around 120 PM CDT.

Other locations in the path of these storms include Bogota, Ste.
Marie, Willow Hill, West Liberty and Dundas.

This includes Interstate 70 near mile marker 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 8816 3861 8869 3872 8870 3926 8816
      3894 8773 3859 8815
TIME...MOT...LOC 1802Z 321DEG 23KT 3908 8826 3870 8861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AAT
Local storm report, Jul 7, 12:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
112 PM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
07/07/2022  M1.18 INCH       SANGAMON           IL   MESONET

            RAINFALL SINCE 6 AM.

1255 PM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
07/07/2022  M1.14 INCH       COLES              IL   MESONET

            RAINFALL SINCE 9 AM.

&&

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coles

When
July 7, 12:23 PM CST to 4:19 PM CST
Where
Coles County, 1.07 mi W of Mattoon to 1.08 mi W of Mattoon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.481, -88.390

Water over the intersection of 28th St and Commercial Avenue in Mattoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041615.